HPV causes cancer. Help protect your kids.
Weight gain may occur in some people with cancer, but it is more common to lose weight during cancer treatment. Small increases in weight during treatment are not usually a concern. Gaining a large amount of weight may affect your health and well being. It may also affect your ability to tolerate treatment.
Weight gain may be caused by medicines such as hormones or corticosteroids (steroid). Steroids are used to treat certain cancers, control nausea and vomiting, reduce allergic reactions or treat headaches caused by brain tumours.
Some people may eat more during cancer treatment, which can lead to weight gain. They may eat to control nausea or because of anxiety. Some people have intense food cravings during chemotherapy and eat more despite feeling nauseous.
Many people have less energy because of the cancer itself or during treatment. A lowered activity level can lead to weight gain.
Metabolism is the rate that calories are burned by the body. Some drugs lower metabolism, which can lead to weight gain.
Other chemotherapy drugs cause the body to retain extra fluid in cells and tissues, which is called edema. Extra fluid will increase body weight. This weight gain is different from the weight gain experienced from hormones and steroids, increased eating and decreased activity.
Some cancers may cause fluid buildup in the legs or abdomen, which is called ascites. Find out more about ascites.
Symptoms of weight gain can vary depending on their cause and other factors.
Along with weight gain, steroid use can cause other body changes, including:
Some drugs can cause fluid retention, which causes the following symptoms:
If fluid retention occurs suddenly and is a new symptom, contact your healthcare team so they can find out why you are retaining fluid.
Once the cause of weight gain is known, your healthcare team can suggest ways to manage it. There may be ways to limit weight gain from steroids, but a certain amount of weight gain is unavoidable. Dealing with body changes associated with steroid therapy can be challenging. It is important to remember that each person is different and it will take some time to find what works best for each individual. Check with your doctor and dietitian for tips to help. Generally, after stopping the steroids, the weight that has been gained can usually be lost.
Try the following to help you manage weight gain.
Eat meals with others in the family as this can distract from eating too much. Eat a well-balanced diet, including a variety of vegetables and fruit each day. Eat smaller portions and plan meals around vegetables, fruit and grain products. Choose fish, legumes, nuts and seeds as alternatives to meat or use lean cuts of meat.
Prepare meals with low-fat cooking methods, such as boiling or steaming rather than deep-frying. Replace high-fat snack foods and baked goods with lower-fat choices. Choose vegetables and fruit, low-fat yogurt, air-popped or low-fat microwave popcorn and low-fat crackers. Limit high-calorie, high-fat foods and desserts.
Drink skim milk and eat yogurt, cottage cheese and sour cream that contain no more than 2% milk fat (MF). Try partly skimmed, lower-fat block or hard cheeses with less than 20% MF Use less butter, margarine, mayonnaise and salad dressing. Choose brands that are low-fat or fat-free.
If hungry between meals, try drinking water, skim milk or other calorie-free drinks and wait 20–30 minutes to see if the hunger disappears. Try to divert attention away from hunger by keeping busy with other activities, such as reading, puzzles, games, crafts and hobbies. Try not to skip meals as this may cause overeating later.
Try to drink at least 8–10 glasses of water or other low-calorie fluids each day.
Regular, moderate activity may help maintain muscle mass and avoid excess body fat. Check with your doctor before starting any exercise program. Some people come up with an exercise program on their own. Others may prefer an individualized assessment by a trained exercise specialist.
Choose clothes that are loose fitting and conceal the increased weight. This may help promote a positive body image.
Losing weight on purpose (intentional weight loss) is not recommended during cancer treatment. Talk to the healthcare team or a registered dietitian for suggestions on how to lose weight for health if you need to, once cancer treatment is finished.
Try the following to help you manage the symptoms of fluid retention.
Limit salty foods as salt causes the body to retain (hold on to) water.
Avoid standing for long periods of time. Sit or lie down with the feet raised as often as possible. Avoid crossing your legs because this restricts blood and fluid circulation. Avoid tight clothing because this restricts blood and fluid circulation as well.
Monitor body weight every day. Check with the doctor about the use of a diuretic medicine, or water pill, to help the body get rid of excess fluid.
Our staff and volunteers meet with elected officials from local, provincial and national governments to persuade them to make the fight against cancer one of their top priorities.